Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 14, 2017, 12:55 PM EDT for Oswego County, New York. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 12:55 PM EDT (16:55 UTC)
- Expired
- Jul 14, 2017, 2:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 1:06 PM EDT | TSTM WND DMG | 4 W Amboy Center, NY | TREES DOWN ON VOORHEES RD |
| Jul 14, 1:18 PM EDT | TSTM WND DMG | 2 Se Amboy Center, NY | TREES DOWN ON 17A |
| Jul 14, 1:36 PM EDT | TSTM WND DMG | 5 Ese Amboy Center, NY | TREES DOWN ON CTY RT 17 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WUUS51 KBUF 141655
SVRBUF
NYC075-141800-
/O.NEW.KBUF.SV.W.0073.170714T1655Z-170714T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1255 PM EDT FRI JUL 14 2017
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Oswego County in central New York...
* Until 200 PM EDT.
* At 1255 PM EDT, a severe thunderstorm was located near Central
Square, or 13 miles east of Fulton, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Central Square, Hastings, Parish, Mallory, Gayville and Amboy
Center.
This includes Interstate 81 near exit 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4334 7589 4333 7589 4332 7588 4332 7586
4324 7587 4331 7619 4341 7617 4342 7584
TIME...MOT...LOC 1655Z 282DEG 12KT 4334 7615
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Zaff2 follow-up statements
036
WWUS51 KBUF 141715
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
115 PM EDT FRI JUL 14 2017
NYC075-141800-
/O.CON.KBUF.SV.W.0073.000000T0000Z-170714T1800Z/
Oswego NY-
115 PM EDT FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN OSWEGO COUNTY...
At 114 PM EDT, a severe thunderstorm was located near Central Square,
or 15 miles west of Camden, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Gayville and Amboy Center.
This includes Interstate 81 near exit 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4334 7589 4333 7589 4332 7588 4332 7586
4324 7587 4331 7619 4341 7617 4342 7584
TIME...MOT...LOC 1714Z 282DEG 12KT 4333 7606
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Zaff536
WWUS51 KBUF 141755
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
155 PM EDT FRI JUL 14 2017
NYC075-141804-
/O.EXP.KBUF.SV.W.0073.000000T0000Z-170714T1800Z/
Oswego NY-
155 PM EDT FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSWEGO COUNTY
WILL EXPIRE AT 200 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4334 7589 4333 7589 4332 7588 4332 7586
4324 7587 4331 7619 4341 7617 4342 7584
TIME...MOT...LOC 1754Z 282DEG 12KT 4330 7588
$$
ZaffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:27 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 14, 11:27 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1127 AM EDT Fri Jul 14 2017 .SYNOPSIS... Cooler and nominally drier air will be moving into western New York this afternoon as a cool front crosses the region today into tonight. There will be a chance for a few showers and thunderstorms this afternoon, particularly as one moves east. Drier air moving into the region will provide for a brief dry spell tonight into Saturday. The break in the weather will be short-lived however, as another low pressure system will sweep down out of the upper Great Lakes Sunday, bringing more unsettled weather for the latter half of the weekend into the the first part of next week. && .NEAR TERM /THROUGH TONIGHT/... A look at regional WV imagery shows much drier air aloft advecting into the region in association with a dry slot wrapping into an upper level low centered north of Lake Huron. The subsidence/drier air shows up nicely on the KDTX 12Z sounding in the form of a stout mid-level cap and is indicative of the airmass that will be advecting into our area over the next several hours in the wake of a cool front currently pushing across western NY. A line of showers is currently developing on the back edge of the deeper moisture indicated by the WV imagery and is showing up in MRMS at the moment. Expect these scattered showers/isolated thunderstorms to continue to track east with the front through this afternoon. Marginal instability, around 1000 j/kg, but decent bulk shear around 35kts means that any storms that spring up will need to be monitored for severe potential as they track across the Finger Lakes this afternoon. Aside from this line of showers/thunderstorms, we may see a few more showers/thunderstorms develop along the lake breeze boundaries this afternoon. However, given increasing mid-level subsidence moving into the area, am becoming increasingly skeptical of potential for lake breeze convection development this afternoon, and have backed off pops to just a chance. Regarding temperatures, the increasing sunshine will be tempered by modest cold air advection behind the cold front, leading to highs in the mid to upper 70s. While dewpoints will gradually drop this afternoon, they will only fall into the lower 60s. Thus, we will go from extremely humid to just muggy by the end of the day. Tonight, loss of diurnal heating along with cooler and drier air filtering into the region in the wake of the wave passage will allow for showers and thunderstorms to diminish. Overnight lows will be in the low to mid 60s, which will be limited by the scattered cloud cover and low-level moisture in the wake of the cool front. Would also not be surprised to see some patchy fog given the ample surface moisture from all the rain over the last couple days, but this will be dependent on the amount of breaks in the cloud cover. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Subsidence inversion Saturday morning may be able to trap low level moisture/clouds, before ridging at all levels arrives for Saturday afternoon, allowing for clearing skies. Temperatures will climb to near 80 across the lake plains with readings in the mid to upper 70s elsewhere. It will also feel noticeably drier, as lower dewpoints arrive. The fair weather will continue through Saturday night as the area of high pressure will settle across the Ohio Valley. Overnight lows will fall in the low to mid 60s across the lake plains, with 50s on the Tug Hill and across the interior of the Southern Tier. The next chance for showers and thunderstorms looks to return on Sunday as a shortwave trough and weak cold front drop southeast through the region. CAPE values locally are expected to range from 400-800 J/kg. Bulk shear values between 30-40 knots yields a small chance for a couple of better organized storms to develop. Highs Sunday will once again climb into the upper 70s to lower 80s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Monday...An upper level low should be over the region on Monday. This will result a cool airmass aloft with continued shower or thunderstorm potential until the low moves further east. Timing is in question this far out with the ECMWF slower than the GFS. Individual members of the GEFS do not offer much help with minimal variability. Monday night...Drier air from surface high pressure upstream will be moving into the OH valley and northern Great Lakes region. Thus, by Monday Night, any lingering convection should continue moving into Central NY with no regeneration overnight. Tuesday and Wednesday...The large high and accompanying upper level ridge should result in dry weather for most if not all of WNY and CNY for Tuesday and Wednesday. There will be a slightly higher chance for convection toward the St Lawrence Valley - on Tuesday with the departing system toward Eastern NY and on Wednesday with the approach of the next frontal boundary from the NW. The next system should begin to affect the region on Thursday with a renewed chance for showers and thunderstorms. Temperatures throughout the period next week should remain near normal for this time of year. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... Conditions are improving this morning across much of western New York, as a cool front is in the process of sliding across the area, allowing drier air aloft to filter into the region. BKN MVFR/IFR cigs in the Niagara Frontier should be scattering out as the combination of the drier air and the Lake Erie lakebreeze kick in. MVFR conditions continue to be found across the eastern portions of the forecast area, including the North Country, where deeper moisture ahead of the front is still to be found. Expect scattered showers and a few isolated thunderstorms to develop this afternoon across the eastern half of the forecast area, where this deeper moisture lies, while there will be just a chance of a shower or thunderstorm along the lake breeze boundaries east of KIAG and well inland of Lake Erie this afternoon. Moving into tonight, with drier west-northwesterly flow developing across the area in the wake of the frontal passage, and showers/thunderstorms should dissipate in the evening, leaving VFR conditions in place for the night, with the exception of KART, where lingering moisture may result in the development of IFR cigs. Outlook... Saturday...VFR. Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA. Tuesday...VFR. && .MARINE... Low pressure will move across Lake Ontario today, with developing west to southwest winds on Lake Erie. Expect winds to peak just shy of 18 knots and waves around 3 feet on the east end of Lake Erie, and so will hold off a small craft advisory for now. Any small increase in expected winds may warrant a short fused small craft advisory. Winds and waves will be less on Lake Ontario under the surface low. The gradient will relax across the lower Great Lakes over the weekend with no marine headlines expected. && .EQUIPMENT... The KBUF WSR-88D has experienced a major equipment failure and is expected to remain out of commission for at least the next several days, as significant repairs are required. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH/WOOD NEAR TERM...CHURCH/WOOD SHORT TERM...TMA LONG TERM...ZAFF AVIATION...WOOD MARINE...CHURCH EQUIPMENT...WOOD
Hazardous weather outlook, Jul 14, 3:30 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 330 AM EDT Fri Jul 14 2017 NYZ001>008-010>014-019>021-085-150730- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 330 AM EDT Fri Jul 14 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 330 AM EDT Fri Jul 14 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 14, 12:36 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1236 PM EDT FRI JUL 14 2017
NYZ004-013-014-141700-
Ontario-Livingston-Wayne-
1236 PM EDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON AND ONTARIO COUNTIES...
At 1233 PM EDT, a strong thunderstorm was located over Honeoye, or
13 miles west of Canandaigua, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Other storms are also forming along a line from near Canandaigua
northeast to Newark and Lyons and will likely intensify over the
next hour.
Locations impacted include...
Geneva, Canandaigua, Newark, Palmyra, Victor, Bristol, Clifton
Springs, Phelps, Bloomfield and Rushville.
This includes Interstate 90 between exits 44 and 43.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4286 7767 4295 7751 4294 7748 4296 7748
4313 7717 4292 7696 4287 7696 4286 7698
4284 7697 4276 7698 4276 7731 4272 7734
4270 7754
TIME...MOT...LOC 1633Z 254DEG 31KT 4282 7752
ZaffSpecial weather statement, Jul 14, 12:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT FRI JUL 14 2017
NYZ006-141715-
Oswego-
1248 PM EDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 1247 PM EDT, a strong thunderstorm was located near Central
Square, or 11 miles east of Fulton, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Central Square, Hastings, Constantia, West Monroe, Williamstown,
Parish, Amboy Center, Mallory and Gayville.
This includes Interstate 81 near exit 33.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4341 7584 4333 7589 4332 7588 4332 7586
4324 7587 4331 7625 4341 7623 4345 7583
TIME...MOT...LOC 1647Z 268DEG 12KT 4336 7618
ZaffThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:32 AM EDT | River Flood Warning | BUF | Erie, Genesee, Niagara, Wyoming | 18 hr |
| Jul 14, 12:36 PM EDT | Special Weather Statement | BUF | Ontario | 24 min |
| Jul 14, 12:48 PM EDT | Special Weather Statement | BUF | Oswego | 27 min |
| Jul 14, 1:11 PM EDT | Special Weather Statement | BUF | Cayuga | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.